Texas, 2023

Excessive Heat in Texas, August 6 to 28, 2023

August 6 to 28, 2023 · NWS EWX · 7 events in 7 counties and zones

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 6, 12:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 12:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
146 PM CDT Sun Aug 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Monday night)
Issued at 139 PM CDT Sun Aug 6 2023

Persistent and strong upper ridge remains centered across the
southern/southwestern CONUS with 500 heights near 600dm to our west.
With no end in sight to the ridge leaving South-Central Texas, very
hot and dry conditions are expected to continue in the short-term.
Temperatures this afternoon are already in the upper 90s to 103
degrees and highs later today should peak in the 100-110 degree
range. The warmest temperatures will continue to be in the
southwestern counties. Lows tonight will be in the middle 70s to
near 80 with some partly cloudy skies possible with potential
nocturnal stratus. Hot and dry conditions tomorrow will be very
similar to that of today. Have extended the heat products with the
same configuration for tomorrow. Have also extended the Red Flag
Warning for tomorrow. Dewpoints should be a bit less in the eastern
counties and have added Lee, Fayette, Gonzales, and Wilson County to
the Warning. Future shifts will likely issue the upcoming RFD for
the remainder of the area once the current Fire Danger Statement
expires this evening.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 139 PM CDT Sun Aug 6 2023

Dry and hot weather conditions continue for the extended forecast
period. The subtropical high pattern stays over our area for the
next several days with no rain expected. High temperatures are
likely to be running between the upper 90s across some locations
over the Hill Country, around 104 to 106 along the Interstate 35 and
up to 110 across the southwest of the local area. Heat headlines are
likely to be issued each day of the extended forecast period.
Therefore, the heat is one of the concerns for this week.

The other concern is fire weather as dry and hot conditions combine
with moderate winds bring the potential for fires to ignite and
spread quickly during the afternoons and evenings. By Thursday, the
subtropical high remains over our area while several upper level
short waves move across northern Texas. This setup helps the winds
to increase in addition to the passage of the sea breeze for possible
gusts of 25 to 35 mph. In summary, expect fire weather products
including Red Flag Warnings to be issued for parts of South Central
Texas through the extended forecast time frame.

By Friday into next weekend, very little changes expected as far as
dry and hot weather conditions go.

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Sun Aug 6 2023

After a brief period of MVFR ceilings this morning at the I35 sites,
VFR conditions have quickly returned to the terminals this afternoon.
Winds today will be from the south/southeast with speeds around 12
knots. As with previous nights, the seabreeze should bring higher
wind speeds during the late evening hours for the I35 sites. There is
a small chance of additional MVFR ceilings tomorrow morning and will
just show a SCT015 group to show that low threat for now.

&&

.FIRE WEATHER...
Issued at 211 AM CDT Sun Aug 6 2023

A Red Flag Warning and Fire Danger Statement will be remain in
effect for the remainder of this afternoon and evening as minimum
relative humidities remain generally in the 20 to 30 percent range
and wind speeds remain near 10-15 mph, with higher speeds and gusts
expected in the evening hours with the arrival of the sea breeze.
Tomorrow should be very similar to that as of today with slightly
drier conditions east of I35. Have issued a new Red Flag Warning for
Monday and have added Lee, Fayette, Gonzales and Wilson County. Wind
speeds will increase next week though and could lead to critical
fire weather conditions across the entire area Tuesday into
Wednesday. Residents across all of South-Central Texas are urged to
exercise extra care with any outdoor activities that could
inadvertently ignite a wildfire.

&&

.CLIMATE...
Issued at 211 AM CDT Sun Aug 6 2023

(High temperature records for selected dates)

        8/06      8/07      8/08
AUS   104/2013  106/2003  108/2003
ATT   105/2013  108/2003  110/2003
SAT   105/2013  104/2013  104/2013
DRT   107/1964  106/1964  105/2003

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 107  79 106 /   0   0   0   0
Austin Bergstrom Intl Airport  77 105  77 104 /   0   0   0   0
New Braunfels Muni Airport     78 105  75 105 /   0   0   0   0
Burnet Muni Airport            78 105  76 104 /   0   0   0   0
Del Rio Intl Airport           82 109  81 107 /   0   0   0   0
Georgetown Muni Airport        79 106  78 104 /   0   0   0   0
Hondo Muni Airport             75 105  76 105 /   0   0   0   0
San Marcos Muni Airport        78 105  75 105 /   0   0   0   0
La Grange - Fayette Regional   79 104  78 103 /   0   0   0   0
San Antonio Intl Airport       79 105  78 104 /   0   0   0   0
Stinson Muni Airport           78 107  79 105 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.

Excessive Heat Warning from noon to 9 PM CDT Monday for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-
Guadalupe-Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Uvalde-
Williamson-Wilson.

Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-Dimmit-
Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val Verde-
Zavala.

Heat Advisory from noon to 9 PM CDT Monday for Bandera-Blanco-
Dimmit-Edwards-Gillespie-Kendall-Kerr-Kinney-Maverick-Real-Val
Verde-Zavala.

&&

Short-Term...29
Long-Term...17
Aviation...29
Hazardous weather outlook, Aug 6, 12:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
137 PM CDT Sun Aug 6 2023

TXZ171>173-183>194-202>209-217>225-228-071845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
137 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Dangerously hot temperatures and heat index values are expected
this afternoon into the early evening across South Central Texas.
Excessive Heat Warnings or Heat Advisories are in effect for
all of South Central Texas from noon until 9 PM CDT. There
remains a risk for heat related illnesses for those spending
extended time outdoors and not taking proper precautions.

Increased fire danger will continue across South Central Texas
today. Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control. A Red Flag Warning is in effect today for portions of
the I-35 corridor and Hill Country and a Fire Danger Statement is
in effect for the rest of the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot temperatures and heat index values are expected
each afternoon into early evening across South Central Texas
through the upcoming week. Excessive Heat Warnings and Heat
Advisories are in effect on Monday and additional heat headlines will
likely be needed for portions of the region during the remainder
of the upcoming week. There remains a risk for heat related
illnesses for those spending extended time outdoors and not taking
proper precautions.

Increased fire danger will continue across South Central Texas
through the upcoming week with a Red Flag Warning in effect for
portions of the area on Monday. Additional Red Flag Warnings are
expected this week. Winds are expected to peak in speed Wednesday
and Thursday leading to even more critical conditions likely.
Drought cured fuels, hot temperatures, low humidity and
occasionally breezy winds in the afternoon and evening may combine
to produce fires that spread rapidly and exhibit high resistance
to control.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Uvalde

When
August 6, 3:00 PM CST to August 17, 9:00 PM CST
Where
Uvalde forecast zone
Reported by
Official NWS Observations
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Edwards

When
August 6, 3:00 PM CST to August 18, 9:00 PM CST
Where
Edwards forecast zone
Reported by
Official NWS Observations
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Real

When
August 6, 3:00 PM CST to August 18, 9:00 PM CST
Where
Real forecast zone
Reported by
Official NWS Observations
Coordinates
29.832, -99.822 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Frio

When
August 7, 3:00 PM CST to August 19, 9:00 PM CST
Where
Frio forecast zone
Reported by
Official NWS Observations
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Williamson

When
August 7, 3:00 PM CST to August 28, 9:00 PM CST
Where
Williamson forecast zone
Reported by
Official NWS Observations
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Kendall

When
August 7, 3:00 PM CST to August 28, 9:00 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

Excessive Heat, Fayette

When
August 9, 3:00 PM CST to August 27, 9:00 PM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Excessive heat was observed nearly every day of August across parts of South Central Texas. The heat wave started on the 1st in Blanco, Caldwell, De Witt, Lavaca, Llano, Gonzales, Guadalupe, and Travis Counties when temperatures reached 105 to 107. The heat spread to most of the rest of the area by the 4th and continued off and on through the end of the month. Temperatures reached as high as 112. All of our climate sites set or tied numerous daily record high temperatures and record high low temperatures. Austin Bergstrom tied the monthly record high of 110 on the 27th and set or tied the daily record on 19 other days. Del Rio set a new monthly record high of 111 on the 10th in addition to 16 other daily records. Austin Camp Mabry had 10 daily record highs. San Antonio had 14 daily record highs. Del Rio also tied the monthly record high low temperature of 84 twice on the 10th and 15th and set or tied the daily record on 17 other days. San Antonio tied the monthly record high low of 82 on the 21st and had seven other daily records. Austin Bergstrom had four daily record high lows and Austin Camp Mabry had three.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134128, 1134131, 1134134, 1134129, 1134138, 1134139, 1134130.